Problems tackled: 20,306

DocSpot: Metallic taste


Dear Dr Margaret

I have a nasty metallic taste in my mouth. What could be causing it?

Are you on any medication? Several medications can cause an abnormal taste in the mouth, either by changing the chemical composition of your saliva or by affecting the taste sensors in your mouth. A metallic taste often occurs in people taking metronidazole (a drug for infections), and an abnormal taste occasionally occurs with terbinafine (for toenail infections). There have also been reports that some blood-pressure medications (losartan, eprosartan, valsartan and ‘ACE inhibitors’) can cause a metallic taste or even loss of taste in some people. In the case of ‘ACE inhibitor’ drugs, abnormal tastes occur in about 4% of people taking the drug.
 
If you think a medication could be the reason in your case, talk to your doctor about changing to a different type. Your taste should return to normal within 1 –2 weeks of stopping the medication. Obviously a balancing act has to be done – if the medication suits you in every other way and the taste is not too bad, it may be best to continue it. In the case of ‘ACE inhibitors’, a change of medication may not be necessary because the abnormal taste may disappear even if you continue with the drug.
 
Inflammation of the gums is probably the most common cause of a nasty taste in the mouth. You may have noticed some bleeding when you brush your teeth, or the gum may look slightly swollen and redder than normal. In any case, a visit to your dentist or dental hygienist would be a good idea.
 
Another possible cause is acid rising up from the stomach (what doctors call ‘gastric reflux’), but this usually causes a bitter taste, rather than metallic.
 
In some cases, abnormal tastes in the mouth can be related to stress or depression. When you are stressed, the brain can play tricks and normal sensations can be interpreted by the brain as abnormal. This does not mean that you are making it up – you actually experience the sensation as abnormal. Therefore it is worth considering whether you have any lifestyle stresses at the moment.
 
If there is no obvious reason (such as medications or inflammation of the gums), and you are otherwise healthy, the abnormal taste is likely to go away in due course. A study in the USA found that, in two-thirds of people, the problem cleared up after an average period of about 10 months.
 

Sources of information

Castells X, Rodereda I, Pedros C et al. Dysgeusia and burning mouth syndrome by eprosartan. British Medical Journal 2002;325:1277.
Deems DA, Yen DM, Kreshak A et al. Spontaneous resolution of dysgeusia . Archives of Otolaryngology – Head and Neck Surgery 1996;122:961 –3.
Heeringa M, van Puijenbroek EP. Reversible dysgeusia attributed to losartan. Annals of Internal Medicine 1998;129:72.
Porter SR, Scully C. Adverse drug reactions in the mouth. Clinics in Dermatology 2000;18:525 –32.
Porter S, Buchanan J. What causes metallic taste in mouth? Pulse 2003;63(47):80.
 

Last updated; Tuesday, July 1st 2014


Tell us your thoughts

Did you find what you were looking for?


Add a comment

A problem shared is a problem halved: help others by sharing your frustrations or successes at tackling your health problem.

We have noticed that many of your queries are actually answered on the website, so please read carefully before submitting a comment. As all comments are moderated, there will be a delay before your comment appears. Please note that we cannot respond to individual requests for feedback.

Discussion content reflects the view of individual participants only. Health Press Limited bear no responsibility for accuracy of participant comments and will bear no legal liability for discussion results. Comments will be moderated before posting and Health Press Limited reserves the right to delete any material. See About our site for our moderation policy


Advertisements

More Doc Spots

embarrassing problems
View what people have said about DocSpot: Metallic taste